Related Topics: News, Osteoporosis, Research, Treatments

Give Osteoporosis Drugs A Holiday To Help Them Work Better

A study conducted at Loyola University Osteoporosis and Metabolic Bone Disease Center in Chicago has found that bone density remained stable for three years in patients who took a drug holiday from bisphosphonates.

AnnA Rushton

If you are taking these commonly prescribed drugs for your osteoporosis, rather than using natural hormones, then this is an important piece of news as even the doctors who prescribe have their doubts about their long-term use.

According to Pauline Camacho, MD, study investigator and director of the Loyola University Osteoporosis and Metabolic Bone Disease Center, “These drugs are potentially harmful when taken for long durations, yet little has been known until now about the length of time osteoporosis patients should go without treatment for this debilitating condition. Our study demonstrated that bones can remain stable for a number of years after these drugs are discontinued.”

Doctors recommend that patients take drug holidays from bisphosphonates after four to five years. These drugs continue to stabilize bones and reduce the risk for bone loss after treatment ceases but of course they do not fulfil the vital function of bone building that is needed and that is provided by natural progesterone.

It could also be a long holiday as Dr Camacho further commented.”While further research is needed to adequately assess the optimal duration of the drug holiday, we do know that patients can relatively safely discontinue their treatment for at least three years.”

If you are in that position it could be an ideal time to try natural progesterone to assess bone density improvement and you may never want to go back to biphosphonates again. Particularly as some of the side effects associated with the drugs include kidney damage, irritation of the oesophagus and, in rare cases, osteonecrosis of the jaw which may happen if you take bisphosphonates for longer than a year. You must always tell your dentist you are having bisphosphonate therapy or tell your doctor if you need dental treatment.

  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -
  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -

Please feel free to discuss this article in the comments section below, but note that the author cannot respond to queries made there.
Comments 3
Sorted by:  Date | Recommended
Tarsha Nikaido | 12:13 pm, December 5th, 2011

Can I simply say what a aid to seek out someone who actually is aware of what theyre talking about on the internet. You positively know how to carry an issue to gentle and make it important. More folks need to read this and understand this side of the story. I cant imagine youre no more fashionable since you positively have the gift.

AnnA Rushton | 6:57 pm, January 11th, 2011

I agree Andrea, and interestingly the FDA in the US has today issued a new warning label for biphosphonate osteoporosis drugs. They are linked to causing a rare type of thigh bone fracture.

Watch out for a blog post on the subject from me soon.

Andrea, Cornelius, NC | 6:36 pm, January 11th, 2011

Interesting. I wouldn’t take the bone density drugs on a bet (I am bioidentically hormonally balanced), and both my doctor and I are convinced that the biphosphonate drugs will be the next Vioxx/Bextra/Celebrex fiasco and will be pulled from the market in the next 5 years (let’s hope so!). Best wishes to all for hormonal health!

 
Leave a comment
(your email address will not be displayed)
Home
News
Features
Opinion
Advice
About Us
Contact Us
The Team
Links
Terms of Use
www.bio-hormone-health.com  © 2018
Learn more about Serenity Natural Progesterone Cream Learn more about Serenity Natural Progesterone Cream